Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2018, 6:57 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2018, 6:57 PM MDT (00:57 UTC)
- Expired
- Apr 29, 2018, 7:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 129 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS54 KMAF 300057
SVRMAF
NMC025-300145-
/O.NEW.KMAF.SV.W.0016.180430T0057Z-180430T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
657 PM MDT SUN APR 29 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Lea County in southeastern New Mexico...
* Until 745 PM MDT
* At 656 PM MDT, a severe thunderstorm was located near Crossroads,
or 12 miles north of Tatum, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3338 10305 3335 10306 3332 10326 3340 10345
3357 10330 3357 10305
TIME...MOT...LOC 0056Z 224DEG 22KT 3343 10331
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
228
WWUS54 KMAF 300113
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM MDT SUN APR 29 2018
NMC025-300145-
/O.CON.KMAF.SV.W.0016.000000T0000Z-180430T0145Z/
Lea NM-
713 PM MDT SUN APR 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN LEA COUNTY...
At 713 PM MDT, a severe thunderstorm was located near Crossroads, or
18 miles north of Tatum, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3338 10305 3335 10306 3332 10326 3343 10340
3357 10330 3357 10305
TIME...MOT...LOC 0113Z 224DEG 22KT 3351 10322
HAIL...1.00IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 5:41 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 29, 5:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Apr 29 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
TSRA are focused across the western areas and are not an immediate
concern at TAF sites. Radar does show some potential for TSRA NW
of FST to move thru there and have extended the TEMPO TSRA group
until 02Z. Otherwise low MVFR CIGS are possible across most TAF
sites after 08Z-09Z and will then dissipate west to east by 15Z-
18Z.
&&
.PREV DISCUSSION... /issued 308 PM CDT Sun Apr 29 2018/
DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.
A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.
The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.
Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.
Hennig
FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 83 65 90 / 10 20 30 10
Carlsbad 56 89 55 87 / 10 0 0 0
Dryden 62 88 65 94 / 30 20 10 0
Fort Stockton 58 89 60 92 / 30 20 10 0
Guadalupe Pass 56 77 55 76 / 10 0 0 0
Hobbs 56 87 56 87 / 30 10 10 0
Marfa 51 82 47 83 / 20 10 0 0
Midland Intl Airport 62 85 64 93 / 20 20 20 0
Odessa 61 86 63 93 / 30 20 20 0
Wink 59 92 58 94 / 30 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for Guadalupe Mountains-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
&&
99/99/Hazardous weather outlook, Apr 29, 1:21 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CDT Sun Apr 29 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions will continue across the region through this evening, due to very breezy conditions and dry vegetation. Thunderstorms will be possible through this evening, mainly across Southeast New Mexico and south through the Davis Mountains and Big Bend regions. Some storms may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible again Monday afternoon and evening, over the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Some storms may be strong to severe, with large hail and damaging winds. Critical fire weather conditions are expected Monday afternoon across Southeast New Mexico, Guadalupe Mountains and Upper Trans Pecos as west winds increase and dry air pushes east. A Red Flag Warning is in effect for these areas Monday. Fire weather concerns increase and expand east to include most of the region Tuesday and maybe even Wednesday as dry air pushes even farther east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday evening however chances are low at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 29, 5:24 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 624 PM CDT SUN APR 29 2018 TXZ058-059-067-300015- Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX- 624 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 715 PM CDT... At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Mentone, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Reeves... northwestern Ward and southeastern Loving Counties. LAT...LON 3152 10382 3169 10379 3169 10337 3144 10344 TIME...MOT...LOC 2323Z 279DEG 18KT 3160 10373 24
Local storm report, Apr 29, 5:58 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MARATHON 30.21N 103.24W
04/29/2018 E1.00 INCH BREWSTER TX PUBLIC
AT THE GAGE HOTEL IN MARATHON
&&
MATT.SALERNOLocal storm report, Apr 29, 6:04 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
704 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MARATHON 30.21N 103.24W
04/29/2018 E1.75 INCH BREWSTER TX SOCIAL MEDIA
&&
MATT.SALERNOSpecial weather statement, Apr 29, 6:14 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
714 PM CDT SUN APR 29 2018
TXZ058-067-300100-
Reeves County and Upper Trans Pecos TX-Ward TX-
714 PM CDT SUN APR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES AND
NORTHWESTERN WARD COUNTIES UNTIL 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 8 miles northeast of Pecos, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Barstow, Pyote and Wickett.
This includes Interstate 20 between mile markers 49 and 72.
LAT...LON 3165 10347 3165 10343 3158 10300 3133 10315
3148 10353
TIME...MOT...LOC 0013Z 288DEG 25KT 3151 10342
24Special weather statement, Apr 29, 6:24 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
724 PM CDT SUN APR 29 2018
TXZ074-080-081-300115-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
724 PM CDT SUN APR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 815
PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving east at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3054 10412 3061 10359 3046 10319 3011 10347
3037 10392
TIME...MOT...LOC 0024Z 284DEG 13KT 3041 10368
29Special weather statement, Apr 29, 6:39 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT SUN APR 29 2018
TXZ075-081-300130-
Pecos TX-Big Bend Area TX-
739 PM CDT SUN APR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 830 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Marathon, or 33 miles west of Sanderson, moving east at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3010 10312 3032 10296 3016 10257 3009 10257
2984 10273
TIME...MOT...LOC 0039Z 291DEG 19KT 3014 10297
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:51 AM MDT | Fire Weather Watch | MAF | 16 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.